Alert archive / Colorado / Snow Squall Warnings in 2021
Snow Squall Warning 8, NWS Grand Junction, CO
NWS Grand Junction, CO issued this snow squall warning at Dec 26, 2021, 11:45 AM MST for Garfield County, Moffat County, Rio Blanco County, Colorado; Uintah County, Utah. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 26, 2021, 11:45 AM MST (18:45 UTC)
- Expired
- Dec 26, 2021, 12:15 PM MST
- In force
- 30 min
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
Counties Garfield County, CO, Moffat County, CO, Rio Blanco County, CO, Uintah County, UT
The radar
The Grand Junction radar (KGJX), 104 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 26, 12:02 PM MST | NON-TSTM WND GST 68 | 1 W Douglas Pass, CO | MESONET STATION CO098 139S034 DOUGLAS PASS. |
| Dec 26, 12:22 PM MST | NON-TSTM WND GST 49 | 1 W Douglas Pass, CO | MESONET STATION CO098 139S034 DOUGLAS PASS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 6.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1865 m above ground
- 0-6 km bulk shear
- 113 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
558
WWUS55 KGJT 261845
SQWGJT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Grand Junction CO
1145 AM MST Sun Dec 26 2021
COC045-081-103-UTC047-261915-
/O.NEW.KGJT.SQ.W.0008.211226T1845Z-211226T1915Z/
Garfield CO-Moffat CO-Rio Blanco CO-Uintah UT-
1145 AM MST Sun Dec 26 2021
The National Weather Service in Grand Junction has issued a
* Snow Squall Warning for...
West central Garfield County in west central Colorado...
South central Moffat County in northwestern Colorado...
Western Rio Blanco County in northwestern Colorado...
Southeastern Uintah County in northeastern Utah...
* Until 1215 PM MST.
* At 1144 AM MST, a dangerous snow squall was located along a line
extending from 34 miles northeast of Rangely to 35 miles northwest
of Fruita, moving northeast at 30 mph.
HAZARD...Whiteout conditions. Zero visibility in heavy snow and
blowing snow. Wind gusts greater than 45 mph.
SOURCE...Radar indicated.
IMPACT...Dangerous life-threatening travel.
* This includes the following highways...
U.S. Highway 40 in Colorado between mile markers 31 and 63.
Colorado 64 between mile markers 31 and 48.
Colorado 139 between mile markers 39 and 64.
Colorado 318 between mile markers 52 and 60.
Locations impacted include...
Elk Springs, Maybell and Sunbeam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
&&
LAT...LON 4075 10781 3952 10889 3949 10905 3950 10907
3949 10908 3947 10921 4051 10836
TIME...MOT...LOC 1844Z 244DEG 27KT 4047 10837 3956 10912
$$
ERWWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this snow squall warning went out at Dec 26, 9:51 AM MST, 1 hour 54 minutes earlier.
Area forecast discussion, Dec 26, 9:51 AM MST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
951 AM MST Sun Dec 26 2021
.UPDATE...
Issued at 947 AM MST Sun Dec 26 2021
Impressive dry slot/PV intrusion showing up on water vapor across
the CWA this morning. One look at radar tells the whole
story...convective potential. This is leading to distinct banding
and when combined with wind is likely creating localized whiteout
conditions. However these bands are narrow and expect as a whole
snow forecast is overdone for many areas. Snow boards this morning
are fairly unimpressive but expect travel conditions over the
higher passes is not very pleasant. Will be watching the
approaching cold front moving over the Wasatch attm. Lightning has
been showing up with the passage of the front as the available CI
is released. This in turn has lead to increased snow squall
potential. So lots on the plate today. Stay tuned for more
updates.
&&
.SHORT TERM...(Today through Monday)
Issued at 439 AM MST Sun Dec 26 2021
Satellite imagery early this morning shows several areas of
scattered to broken low / mid clouds streaming in from the
southwest. Radar returns have been steadily increasing the last 2
hours or so across eastern Utah / western Colorado. Expect this
trend to continue as the current fast-moving disturbance spins
around the parent trough and moves through our region today. As
previously mentioned, there'll be no lack of wind today as the 170+
knot jet streak moves overhead the southern CWA. Winds will easily
push 50+ mph across the highest terrain...leading to instant
whiteout conditions. Even well-protected valley floors will see
gusts approaching 40 mph with stronger gusts in exposed low
elevations. Thus, any snow that does fall in low elevations during
the strong winds will contribute to reduced visibilities and
difficult travel. This morning, most of the low valleys will see
precipitation start out as rain, then transition to snow as colder
air moves in. Still looking at 5-10 inches in most mountain zones
with some of the high elevations approaching 15+ inches. Kept the
status quo with highlights.
Temperatures remain near to just above normal today before lowering
to near to below normal to start the new week tomorrow. Thanks to
increased cloud cover, lows will settle around 5-10 degrees above
normal.
.LONG TERM...(Monday night through Saturday)
Issued at 439 AM MST Sun Dec 26 2021
Height sigma charts on the storm track maps keep a deep trough in
place across Western NOAM until further notice. This means the wave
train will continue to impact much of the West as the northern
stream drifts southward through mid week. With the jet diving
farther south, colder air will be filtering into the CWA and below
normal temperatures will continue. Our northern CWA will be
especially hit hard with highs in the basins and valleys struggling
to hit the 20 degree mark in the afternoons. The next storm arrives
by Monday mid-day with another passing through Wednesday into
Thursday before we slowly dry out for a short spell. The storm at
the end of the week could be impressive with a mixture of southern
stream moisture and northern stream cold. Gonna be a busy weather
week with many details yet to be ironed out. The skiing will be
improved but the travel getting there may not.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 439 AM MST Sun Dec 26 2021
A disturbance moving through the region will increase shower
coverage and intensity through the day today. Expect snow to be
the predominate precipitation type above 4-6K feet MSL. Strong
winds associated with this system will result in areas of blowing
snow and lowered visibilities at the surface with strong LLWS off
the deck. Anticipate MVFR/IFR to be common with areas of LIFR in
heavy snow and blowing snow. Winds should decrease after sunset
Sunday evening but still remain breezy at some locations as
showers move off to the east with lingering showers near the
divide.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory until 4 PM MST this afternoon for COZ001-006-011-
020.
Winter Storm Warning until 5 AM MST Monday for COZ004-009-010-
012-013-019.
Winter Weather Advisory until 5 AM MST Monday for COZ003-005-017-
018.
Winter Weather Advisory until 11 PM MST this evening for COZ002-
008.
UT...Wind Advisory until 4 PM MST this afternoon for UTZ022-027-029.
Winter Storm Warning until 5 AM MST Monday for UTZ023.
Winter Weather Advisory until 5 AM MST Monday for UTZ028.
&&
UPDATE...15
SHORT TERM...SS
LONG TERM...SS/15
AVIATION...SSHazardous weather outlook, Dec 26, 4:02 AM MST, 7 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 402 AM MST Sun Dec 26 2021 COZ001>014-017>023-UTZ022>025-027>029-271115- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 402 AM MST Sun Dec 26 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Wind and snow increase today as a strong disturbance moves through the area. This system will bring very strong winds and considerable snowfall accumulations across the mountains. Wind combined with snow will likely result in whiteout conditions for travelers in the high country. .DAYS TWO THROUGH SEVEN...Monday through Saturday A seemingly endless series of disturbances will move across the region throughout the week ahead bringing continued snow chances for much of the forecast area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight, however spotters are encouraged to report snowfall amounts to the National Weather Service in Grand Junction.
In the hours before
Local storm report, Dec 26, 10:18 AM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1018 AM MST SUN DEC 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 AM NON-TSTM WND GST 57 NE ELGIN 39.47N 109.29W
12/26/2021 M47 MPH UINTAH UT MESONET
MESONET STATION UPRU1 UPR P.R. CANYON, MACK
28NW.
0927 AM NON-TSTM WND GST 18 NE NAPLES 40.62N 109.24W
12/26/2021 M48 MPH UINTAH UT MESONET
MESONET STATION DIAU1 DIAMOND RIM, VERNAL
19NE.
0923 AM NON-TSTM WND GST 18 SE MASSADONA 40.02N 108.40W
12/26/2021 M47 MPH RIO BLANCO CO MESONET
MESONET STATION PIRC2 PINTO, MASSADONA 18SE.
0918 AM NON-TSTM WND GST 13 SSW RANGELY 39.92N 108.89W
12/26/2021 M53 MPH RIO BLANCO CO MESONET
MESONET STATION DRAC2 DRAGON ROAD.
&&Local storm report, Dec 26, 10:38 AM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1038 AM MST SUN DEC 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 AM SNOW 13 SW OLATHE 38.47N 108.16W
12/26/2021 E1.5 INCH MONTROSE CO PUBLIC
SWE: 0.15 IN.
&&Local storm report, Dec 26, 10:48 AM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1048 AM MST SUN DEC 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1041 AM NON-TSTM WND GST 2 ESE CRAIG 40.50N 107.52W
12/26/2021 M60 MPH MOFFAT CO ASOS
ASOS STATION KCAG CRAIG-MOFFAT COUNTY
AIRPORT.
1012 AM NON-TSTM WND GST 2 ESE CRAIG 40.50N 107.52W
12/26/2021 M45 MPH MOFFAT CO ASOS
ASOS STATION KCAG CRAIG-MOFFAT COUNTY
AIRPORT.
&&Local storm report, Dec 26, 11:26 AM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1126 AM MST SUN DEC 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM NON-TSTM WND GST 3 WSW VERDURE 37.76N 109.40W
12/26/2021 M48 MPH SAN JUAN UT MESONET
MESONET STATION UTMCO 3.1 SW VERDURE (UTAH
DOT).
1030 AM NON-TSTM WND GST 1 W DOUGLAS PASS 39.60N 108.82W
12/26/2021 M73 MPH GARFIELD CO MESONET
MESONET STATION CO098 139S034 DOUGLAS PASS.
1029 AM NON-TSTM WND GST 1 S BASALT 39.36N 107.03W
12/26/2021 M64 MPH PITKIN CO MESONET
MESONET STATION CO101 082W023 BASALT-HOLLAND
HILLS.
1029 AM NON-TSTM WND GST 7 WNW DOVE CREEK 37.81N 109.02W
12/26/2021 M47 MPH DOLORES CO MESONET
MESONET STATION CO133 491S068 DOVE CREEK.
1027 AM NON-TSTM WND GST 57 NE ELGIN 39.47N 109.29W
12/26/2021 M47 MPH UINTAH UT MESONET
MESONET STATION UPRU1 UPR P.R. CANYON, MACK
28NW.
1026 AM NON-TSTM WND GST 34 ESE MANILA 40.86N 109.10W
12/26/2021 M47 MPH DAGGETT UT MESONET
MESONET STATION KPRU1 KINGS POINT, JARVIE
RANCH 5SE.
&&Local storm report, Dec 26, 11:27 AM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1127 AM MST SUN DEC 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 AM NON-TSTM WND GST 2 NW MONTROSE 38.50N 107.90W
12/26/2021 M49 MPH MONTROSE CO ASOS
ASOS STATION KMTJ MONTROSE RGNL AIRPORT.
&&Local storm report, Dec 26, 11:38 AM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1138 AM MST SUN DEC 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1121 AM NON-TSTM WND GST 1 W DOUGLAS PASS 39.60N 108.82W
12/26/2021 M86 MPH GARFIELD CO MESONET
MESONET STATION CO098 139S034 DOUGLAS PASS.
1120 AM NON-TSTM WND GST 1 S BASALT 39.36N 107.03W
12/26/2021 M56 MPH PITKIN CO MESONET
MESONET STATION CO101 082W023 BASALT-HOLLAND
HILLS.
1114 AM NON-TSTM WND GST 10 ESE WAUNITA HOT SPGS 38.48N 106.32W
12/26/2021 M56 MPH GUNNISON CO AWOS
AWOS STATION KMYP MONARCH PASS.
1101 AM NON-TSTM WND GST 1 W DOUGLAS PASS 39.60N 108.82W
12/26/2021 M82 MPH GARFIELD CO MESONET
MESONET STATION CO098 139S034 DOUGLAS PASS.
&&The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 26, 11:19 AM MST | Snow Squall Warning | GJT | Moffat, Rio Blanco | 26 min |
| Dec 26, 12:11 PM MST | Snow Squall Warning | GJT | Garfield, Rio Blanco | 34 min |
| Dec 26, 12:14 PM MST | Snow Squall Warning | GJT | Moffat | 31 min |
| Dec 26, 12:43 PM MST | Snow Squall Warning | GJT | Garfield, Moffat, Rio Blanco, Routt | 32 min |
| Dec 26, 1:07 PM MST | Snow Squall Warning | GJT | Moffat, Routt | 23 min |
| Dec 26, 1:37 PM MST | Snow Squall Warning | GJT | Routt | 23 min |
| Dec 26, 1:40 PM MST | Snow Squall Warning | GJT | Garfield, Mesa | 35 min |
| Dec 26, 1:56 PM MST | Snow Squall Warning | GJT | Routt | 34 min |
| Dec 26, 2:05 PM MST | Snow Squall Warning | GJT | Garfield | 25 min |
| Dec 26, 2:39 PM MST | Snow Squall Warning | GJT | Eagle, Garfield, Pitkin | 21 min |
| Dec 26, 2:59 PM MST | Snow Squall Warning | GJT | Eagle, Garfield, Pitkin | 31 min |
| Dec 26, 10:37 AM MST | Snow Squall Warning | GJT | Daggett | 23 min |
Nearby
Snow Squall Warnings in Colorado, 2021Snow Squall Warnings in Utah, 2021Every snow squall warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.